Kansas, 2019

Flash Flooding and Hail in Kansas, May 23 to 24, 2019

May 23 to 24, 2019 · NWS DDC · 30 events in 14 counties and zones

A stalled and stationary front was the focus for thunderstorm developed during the late afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A stalled and stationary front was the focus for thunderstorm developed during the late afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 23, 3:52 AM CST, 2 hours 9 minutes earlier.

Area forecast discussion, May 23, 3:52 AM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
452 AM CDT Thu May 23 2019

...Updated Aviation...

.SHORT TERM...(Today through Friday)
Issued at 1208 AM CDT Thu May 23 2019

Still mainly clear across SW KS as of midnight, but that will not
be lasting much longer. Widespread stratus will develop by sunrise
Thursday, along with areas of drizzle/fog, in response to
warm/moist advection north of a stationary surface boundary to our
south. Indications are the stratus will hold for most locations
most of the day, with any penetration of the warm sector airmass
restricted to areas well southeast of Dodge City. The location of
the frontal boundary will be critical with respect to convective
mode/severity through today. A strong closed low near the Grand
Canyon at sunrise this morning will lift north into Wyoming this
evening, and a strong embedded shortwave will eject just to the
west of SW KS through this evening as this occurs. Dynamic lift
will increase strongly today, and in response numerous showers
and thunderstorms will develop during the daylight hours. Kept pop
grids very high, in the likely/definite category. 00z NAM keeps
any surface-based instability restricted to the far SE zones this
afternoon, with high SBCAPE near Kiowa in Barber county and points
south. With strong shear amid continued SW flow aloft, this is
where severe thunderstorms are most likely this afternoon. More
widespread severe weather is expected across NW Oklahoma into SE
KS. Through the afternoon hours, 00z NAM does allow elevated
MUCAPE to near 2000 J/kg about as far north as the Dodge City
vicinity. As such, stronger thunderstorms will produce marginally
severe hail. Clouds and rainfall will work to hold temperatures
well below normal north of the frontal boundary today, and for the
northern/central zones, followed the cooler 00z NAM/MET guidance.
Northern zones will hold in the 50s, with 70s restricted to the
far SE zones. NE winds will prevail through the day at 15-25 mph.

Will allow the flash flood watch to continue for the SE zones
through tonight. Models continue to line up the heaviest rainfall
across these areas. The latest HRRR iterations are the most
concerning, showing multiple rounds of convection and heavy rain
for Barber county and vicinity, this afternoon through Friday
morning. 00z NAM increases precipitable water to near 2 inches
across the SE counties this evening, and QPF grids show widespread
2 inch rainfall amounts. These amounts will likely prove
conservative where training occurs. Soils are already saturated,
and will need to watch the flooding threat closely for the SE
zones carefully through tonight.

Increased sunshine and the return of south winds will bring much
warmer temperatures on Friday, as the parent upper low lifts north
into Canada. Afternoon temperatures will bounce right back to the
upper 70s, with lower 80s across the SW zones. The trailing
frontal boundary will linger near the SE zones, where pops were
retained, especially for the afternoon hours. Models show the
strongest instability south and east of Barber county Friday
afternoon, but will need to continue to monitor flooding in these
SE zones.

.LONG TERM...(Saturday through Wednesday)
Issued at 303 AM CDT Thu May 23 2019

Traditional Memorial Day weekend weather is expected Saturday and
Sunday, in that we are expecting afternoon/evening thunderstorm
potential both days. SW flow aloft is maintained both days,
between persistent troughing over the Great Basin and the
sprawling subtropical high over the SE U.S. As such, the lee
trough/dryline will remain established, gulf moisture will remain
available, and wind shear will remain strong. Per SPC Day 3
outlook for Saturday, scattered supercells are expected in the
warm sector. Pop grids are highest Saturday evening, when large
hail/damaging winds are possible.

Severe thunderstorms appear likely again Sunday afternoon and
evening, with the synoptic pattern changing little and instability
easily reestablishing by afternoon. With enhanced synoptic
support, 00z ECMWF would suggest more robust convective
development Sunday, with a distinct tornado threat across SW KS.
Memorial Day weekend is the statistical peak of the SW KS tornado
season, and this will have to be watched carefully.

Both Saturday and Sunday, heavy rain potential will continue to
exacerbate the contined flash flood threat in south central
Kansas.

00z ECMWF places a strong 552 dm closed low near Las Vegas
Memorial Day morning, and gradually ejects it NE to SE Wyoming
through late Tuesday. Temperatures will warm well into the 80s
with strong SW winds Memorial Day, with a break in convective
potential expected. As the upper low ejects into the central
plains on Tuesday, the accompanying cold front will bring a
NWly wind shift and noticeably cooler temperatures.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 452 AM CDT Thu May 23 2019

Poor flying conditions will prevail through the balance of this
TAF cycle, with the combination of stratus, drizzle, showers and
thunderstorms all reducing ceilings and visibility. Stratus has
already spread across SW KS, and cigs will continue to lower to
IFR through the morning hours. Showers have begun developing as of
10z, and shower and thunderstorm coverage will increase at all
airports today. Included convective TEMPO groups at all airports.
NE winds of 15-25 kts this morning will diminish somewhat and
trend SE after 00z Fri.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  55  77  61 / 100  80  20  30
GCK  57  47  79  57 /  80  60  10  20
EHA  61  47  79  57 /  60  20  10  10
LBL  62  52  77  59 /  90  50  20  30
HYS  63  55  78  61 /  80  80  20  30
P28  73  65  78  64 / 100  90  60  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Friday morning for KSZ066-079>081-
088>090.

&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
Hazardous weather outlook, May 23, 2:17 AM CST, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
317 AM CDT Thu May 23 2019

KSZ030-031-043>046-061>066-074>081-084>090-240830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
317 AM CDT Thu May 23 2019 /217 AM MDT Thu May 23 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Showers and thunderstorms are expected today and tonight. Locally
heavy rainfall is likely, with the threat of flooding highest
across the southeast zones. Some storms this afternoon through
this evening will be strong to severe, with the primary threat
being large hail. Across the far southeast zones, including Meade,
Clark, Comanche and Barber counties, a tornado risk will exist
this afternoon and evening if warmer more humid air can move into
Kansas. Currently, the tornado threat is expected to remain
mainly just to the south of Kansas.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Limited risk
* Flooding: Elevated risk
* Lightning: Elevated risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

Additional severe thunderstorms are expected to favor the
southeast zones Friday, and area wide Saturday and Sunday. On each
of these days, the flooding risk will continue. Thunderstorms both
Saturday and Sunday will be capable of large hail, damaging winds,
and tornadoes.

Days 2-7 Hazards
----------------
* Friday
  - Flooding: Limited risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk

* Saturday
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk

* Sunday
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk

* Monday
  - Non thunderstorm wind: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be required this afternoon and
tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

Turner

In the hours before

Special weather statement, May 23, 5:19 AM CST, 42 minutes before
Special Weather Statement
National Weather Service Dodge City KS
619 AM CDT Thu May 23 2019

KSZ061-062-074-075-231215-
Stanton KS-Kearny KS-Hamilton KS-Grant KS-
619 AM CDT Thu May 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HAMILTON...KEARNY...
NORTHWESTERN FINNEY...NORTHWESTERN GRANT AND CENTRAL STANTON COUNTIES
UNTIL 715 AM CDT/615 AM MDT/...

At 617 AM CDT/517 AM MDT/, Doppler radar was tracking a strong
thunderstorm very near Johnson City, moving northeast at 40 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lakin, Syracuse, Johnson City, Deerfield, Manter and Kendall.

LAT...LON 3825 10167 3826 10111 3825 10110 3795 10110
      3744 10173 3753 10192
TIME...MOT...LOC 1117Z 209DEG 45KT 3756 10178

RUSSELL
Special weather statement, May 23, 5:43 AM CST, 18 minutes before
Special Weather Statement
National Weather Service Dodge City KS
643 AM CDT Thu May 23 2019

KSZ062-074-075-084-085-231230-
Stanton KS-Stevens KS-Kearny KS-Grant KS-Morton KS-
643 AM CDT Thu May 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORTON...
SOUTHEASTERN KEARNY...SOUTHWESTERN FINNEY...GRANT...SOUTHEASTERN
STANTON...NORTHWESTERN STEVENS AND NORTHWESTERN HASKELL COUNTIES
UNTIL 730 AM CDT...

At 641 AM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Big Bow, moving northeast at 45 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ulysses and Hickok.

LAT...LON 3737 10160 3798 10120 3795 10110 3783 10110
      3783 10109 3761 10109 3725 10137
TIME...MOT...LOC 1141Z 206DEG 46KT 3742 10146

RUSSELL
Special weather statement, May 23, 5:45 AM CST, 16 minutes before
Special Weather Statement
National Weather Service Dodge City KS
645 AM CDT Thu May 23 2019

KSZ061-062-074-075-231230-
Stanton KS-Kearny KS-Hamilton KS-Grant KS-
645 AM CDT Thu May 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HAMILTON...KEARNY...
NORTHWESTERN FINNEY...NORTHWESTERN GRANT AND CENTRAL STANTON COUNTIES
UNTIL 730 AM CDT/630 AM MDT/...

At 644 AM CDT/544 AM MDT/, Doppler radar was tracking a strong
thunderstorm near Kendall, moving northeast at 45 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lakin, Syracuse, Johnson City, Deerfield, Manter and Kendall.

LAT...LON 3825 10167 3826 10111 3825 10110 3795 10110
      3744 10173 3753 10192
TIME...MOT...LOC 1144Z 209DEG 45KT 3785 10156

RUSSELL
Special weather statement, May 23, 5:48 AM CST, 13 minutes before
Special Weather Statement
National Weather Service Dodge City KS
648 AM CDT Thu May 23 2019

KSZ044-045-063-231245-
Finney KS-Lane KS-Ness KS-
648 AM CDT Thu May 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FINNEY...
NORTHWESTERN NESS...SOUTHEASTERN SCOTT AND LANE COUNTIES UNTIL 745 AM
CDT...

At 647 AM CDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Amy, moving northeast at 45 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dighton, Utica, Alamota, Pendennis, Shields and Arnold.

LAT...LON 3869 9997 3814 10051 3824 10070 3869 10048
TIME...MOT...LOC 1147Z 215DEG 42KT 3826 10055

RUSSELL

The radar

The Dodge City radar (KDDC), 124 km away, was scanning. The volume nearest the first event began at 11:58 UTC.

Open the radar archive at this moment

Event by event

21 hail, 5 flash flood, 4 heavy rain. Local standard time, as filed.

Hail, Grant

When
May 23, 6:01 AM CST
Where
Grant County, 0.55 mi E of Ulysses
Measured
0.75 in hail
Reported by
Public
Coordinates
37.580, -101.360

Hail, Grant

When
May 23, 6:09 AM CST
Where
Grant County, 7.4 mi NE of Ulysses Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
37.680, -101.280

Hail, Kearny

When
May 23, 6:18 AM CST
Where
Kearny County, 14.51 mi S of Lakin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.740, -101.250

Hail, Stevens

When
May 23, 9:35 AM CST
Where
Stevens County, 12.04 mi SW of Woods
Measured
1.5 in hail
Reported by
Public
Coordinates
37.030, -101.230

Hail, Seward

When
May 23, 9:49 AM CST
Where
Seward County, 3.59 mi WNW of (Lbl)liberal Arpt
Measured
2 in hail
Reported by
Social Media
Coordinates
37.070, -101.030

Hail, Seward

When
May 23, 9:50 AM CST
Where
Seward County, 4.46 mi NNW of (Lbl)liberal Arpt
Measured
2 in hail
Reported by
Social Media
Coordinates
37.110, -101.000

Hail, Seward

When
May 23, 10:13 AM CST
Where
Seward County, 10.76 mi NW of Kismet
Measured
1.5 in hail
Reported by
Public
Coordinates
37.300, -100.850

Hail, Haskell

When
May 23, 12:55 PM CST
Where
Haskell County, Sublette
Measured
1.5 in hail
Reported by
Social Media
Coordinates
37.480, -100.850

Hail, Ness

When
May 23, 2:26 PM CST
Where
Ness County, 7.1 mi SSE of Utica
Measured
1 in hail
Reported by
Public
Coordinates
38.550, -100.140

Hail, Clark

When
May 23, 2:35 PM CST
Where
Clark County, 2.3 mi WNW of Minneola
Measured
1 in hail
Reported by
Public
Coordinates
37.440, -100.010

Hail, Haskell

When
May 23, 2:35 PM CST
Where
Haskell County, 2.3 mi WSW of Satanta Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.440, -101.020

Hail, Clark

When
May 23, 2:37 PM CST
Where
Clark County, 7.32 mi SW of Minneola
Measured
1 in hail
Reported by
Public
Coordinates
37.360, -100.070

Hail, Ford

When
May 23, 2:56 PM CST
Where
Ford County, 0.69 mi S of (Ddc)dodge City Arpt
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
37.760, -99.970

This occurred at the NWS office.

Hail, Edwards

When
May 23, 3:54 PM CST
Where
Edwards County, 3.5 mi N of Ardell
Measured
1.25 in hail
Reported by
Public
Coordinates
37.930, -99.490

Hail, Ford

When
May 23, 5:00 PM CST
Where
Ford County, 2.64 mi NW of Dodge City
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.780, -100.050

Hail, Hamilton

When
May 23, 4:33 PM MST
Where
Hamilton County, 12.09 mi NNE of Mayline
Measured
1.25 in hail
Reported by
Public
Coordinates
38.130, -101.580

Hail, Ford

When
May 23, 5:47 PM CST
Where
Ford County, 0.88 mi NE of Dodge City
Measured
1 in hail
Reported by
Public
Coordinates
37.760, -100.010

Hail, Kearny

When
May 23, 5:53 PM CST
Where
Kearny County, 2.34 mi SSW of Deerfield
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.950, -101.150

Hail, Kearny

When
May 23, 5:57 PM CST
Where
Kearny County, 0.69 mi N of Deerfield
Measured
1 in hail
Reported by
Public
Coordinates
37.990, -101.130

Flash Flood, Ford

When
May 23, 6:25 PM CST to 8:25 PM CST
Where
Ford County, 1.64 mi W of (Ddc)dodge City Arpt to 1.04 mi W of (Ddc)dodge City Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.770, -100.000

Several city streets flooded. There was one water rescue in three foot of fast moving water.

Hail, Hodgeman

When
May 23, 6:25 PM CST
Where
Hodgeman County, 3.88 mi SW of Hanston
Measured
1 in hail
Reported by
Public
Coordinates
38.080, -99.770

Flash Flood, Meade

When
May 23, 7:18 PM CST to 10:18 PM CST
Where
Meade County, 2.14 mi SSW of Meade State Park to 3.48 mi SE of Meade State Park
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.140, -100.430

Several county roads were closed due to flooding.

Flash Flood, Ford

When
May 23, 8:30 PM CST to 11:30 PM CST
Where
Ford County, 8.36 mi S of Howell to 8.65 mi S of Howell
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.660, -100.160

Water was over several roads.

Heavy Rain, Pawnee

When
May 23, 9:00 PM CST to May 24, 1:00 AM CST
Where
Pawnee County, 6.71 mi NW of Burdett Rozel Arpt
Reported by
Trained Spotter
Coordinates
38.310, -99.540

Rainfall of 3.60 inches was observed.

Heavy Rain, Hodgeman

When
May 23, 10:00 PM CST to May 24, 2:00 AM CST
Where
Hodgeman County, 0.54 mi W of Gray
Reported by
Trained Spotter
Coordinates
38.170, -99.660

Rainfall of 3.58 inches was observed.

Heavy Rain, Rush

When
May 23, 10:00 PM CST to May 24, 2:27 AM CST
Where
Rush County, 3 mi NW of Bison
Reported by
Trained Spotter
Coordinates
38.550, -99.240

Rainfall of 2.75 was observed.

Heavy Rain, Ford

When
May 23, 10:00 PM CST to May 24, 6:00 AM CST
Where
Ford County, 2.14 mi NNW of Dodge City
Reported by
Trained Spotter
Coordinates
37.780, -100.030

Rainfall of 2.76 was observed.

Hail, Ford

When
May 23, 10:14 PM CST
Where
Ford County, 2.64 mi NW of Dodge City
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.780, -100.050

Flash Flood, Rush

When
May 23, 10:25 PM CST to May 24, 2:25 AM CST
Where
Rush County, 0.88 mi SW of Alexander to 3.87 mi ESE of Alexander
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.460, -99.560

Several roads had water rushing over them.

Flash Flood, Rush

When
May 24, 2:25 AM CST to 5:25 AM CST
Where
Rush County, 3 mi NW of Bison to 1.59 mi N of Bison
Cause
Heavy Rain
Reported by
Public
Coordinates
38.550, -99.240

Water was over several roads.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837144, 837146, 837147, 837148, 837149, 837150, 837151, 837152, 837153, 837154, 837155, 837156, 837157, 837158, 837161, 837159, 837160, 837162, 837163, 837138, 837164, 837140, 837141, 837166, 837167, 837168, 837169, 837165, 837142, 837143.